Bilateral Adrenal Infarction as an Uncommon Complication of Heparin-Induced Thrombocytopenia: A Case Report

Read full text
Authors: Abhinav Singla, Asmita Addanki, Aleena Shahnawaz, Alyssa Catherine Raj, Anam Sadia, Shah Rukh, Muhammad Ali, Aleksandra Murawska Baptista
Cited by: 1
References: 18

Abstract

BACKGROUND Heparin-induced thrombocytopenia (HIT) is an immune-mediated reaction that occurs 5-10 days after heparin exposure. Antibodies against platelet factor 4 (PF4) activate platelets and lead to a hypercoagulable state, causing thrombotic complications, including deep venous thrombosis, pulmonary embolism, stroke, and myocardial infarction. Given the widespread use of prophylactic heparin in clinical practice, prompt recognition and management are crucial due to the associated high morbidity and mortality. CASE REPORT A 73-year-old woman with hypertension, hypothyroidism, depression, and anxiety presented with 6 days of nausea, vomiting, abdominal pain, constipation, weakness, and postural dizziness. She recently underwent cervical spine surgery and received prophylactic heparin. Laboratory findings showed normocytic anemia, mild leukocytosis, new-onset thrombocytopenia, and hyponatremia. Further evaluation revealed low morning cortisol, positive PF4 antibodies, and serotonin release assay (SRA), consistent with HIT. CT demonstrated bilateral adrenal enlargement and peripheral fat stranding, confirming adrenal infarction. Discontinuation of heparin and treatment with rivaroxaban, intravenous steroids, and hemodynamic support led to significant improvement. CONCLUSIONS HIT-induced adrenal infarction is uncommon and often overlooked due to its nonspecific presentation. This case emphasizes the importance of suspecting adrenal involvement in patients with prior heparin exposure and hypotension or electrolyte imbalance. Prompt anticoagulant adjustment, steroid replacement, and follow-up with hemodynamic monitoring can improve clinical outcomes.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Intramuscular injections and effects Proteoglycans and glycosaminoglycans research

Publication details

Journal / source
American Journal of Case Reports
Publisher
International Scientific Information, Inc.
Volume
27
Pages
e951331–e951331
Publication date
11 February 2026
Language
EN